Case Presentation: A 54-year-old woman with stage IV endometrial stromal sarcoma s/p TAH, BSO, and ileocolic resection for bowel involvement, presented with acute onset of altered mental status on the evening of receiving her day 3 of cycle 3 ifosfamide infusion. On presentation, patient was tachycardic to HR 110s, afebrile, and otherwise with stable vital signs. Initial physical exam was significant for a large anterior pelvic mass, bilateral asterixis, and a waxing and waning mental status of AAOx0-2 (baseline AAOx3). Patient was intermittently able to answer questions appropriately, but would erratically respond with repetitive statements, non-sensical replies, or become non-verbal. Patient was able to follow commands when not agitated and neurological exam did not reveal any focal deficits. Labs did not show any leukocytosis, electrolyte abnormalities, or hypercapnia. Patient had elevated Ammonia 79, Alk Phos 507, and T.bili 1.4, but AST and ALT were normal. Urinalysis and blood cultures were negative for infection. Chest Xray and CT head were unremarkable. RUQ Ultrasound showed hepatic steatosis and hepatic implant cysts consistent with metastatic disease. Patient was diagnosed with ifosfamide-induced neurotoxicity given timing of symptoms and without other clear cause of acute encephalopathy. On the day after presentation, patient was started on methylene blue (MB) 50mg IV every 4-6 hours and NAC 21 hour protocol. She was also given a dose of thiamine 500mg IV and lactulose enema without improvement. At 48-60 hours after presentation, patient remained intermittently lethargic and agitated. EEG was performed with no epileptiform patterns seen. At about 72-84 hours, patient had notable improvement to AAOx3, though still with a few episodes of delirium. At about 96 hours after presentation, patient was back to baseline mental status without any signs of confusion and MB was discontinued.
Discussion: There are a few case reports of ifosfamide-induced encephalopathy treated with MB which have reported recovery times of 30 mins to 8 days. Though in several cases, even with MB treatment, encephalopathy appeared to still persist for 72 hours. In our case, significant improvement was seen by 72 hours and appeared to fully resolve by 96 hours (4 days). Of note, factors such as physician availability to administer MB and patient agitation had limited the adherence of administering MB on the recommended schedule of every 4 to 6 hours. It is unclear whether the inconsistent administration of MB may have extended the recovery time. Regardless, in studies of ifosfamide-induced encephalopathy without MB treatment, there have been reports of recovery times of up to 29 days. It has therefore been suggested that the use of MB in such a case may shorten recovery time of encephalopathy or even prevent its onset. While the exact mechanism is not known, it has been hypothesized that MB acts as an electron acceptor to counteract the depletion of brain glutathione and inhibition of mitochondrial function by ifosfamide metabolites, chloroethylamine and chloroacetalaldehye – thereby reducing the neurotoxic effects of ifosfamide.
Conclusions: Ifosfamide is an alkylating agent used in chemotherapy for treatment of many cancers, but has a known potential side effect of encephalopathy. To date, there is no clear reversal agent for the neurotoxicity caused by ifosfamide. Upon eliminating other common causes of encephalopathy, timely administration of MB appears to be a promising treatment when ifosfamide-induced encephalopathy is suspected.